South Dakota, 2001

Damaging Wind in South Dakota, June 13, 2001

June 13, 2001 · NWS UNR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 12, 1:45 PM MST, 10 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 1:45 PM MST, 10 hours 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT TUE JUN 12 2001

SEVERE WEATHER HAS BEEN FIRING ACROSS WESTERN PORTIONS OF CWA.
NUMEROUS SVR AND TOR ALREADY POSTED.

UPPER LEVEL LOW CENTERED OVER WA WITH STRONG JET MAX AND UPPER
DIVERGENCE RACING NEWD ACROSS CNTRL ROCKIES. DEVELOPING SURFACE LOW
OVER ERN WY/CO WITH ASSOCD WARM FRONT LYING EWD ACROSS CNTRL NE.
LASTEST MESO ANALYSIS INDICATES WARM FRONTOGENESIS OVER EXTREME SWRN
SD...WHERE SUN HAS WARMED TEMPS TO NEAR 80 AT PINE RIDGE WITH
DEWPOINTS RISING INTO THE 60S. APPROACHING JET MAX AND DIVERGENCE
WILL OVERRUN WARM FRONTAL BOUNDARY INTO INCREASINGLY UNSTABLE AIR
MASS WITH HIGH SRH VALUES ACROSS CWA...WHERE TORNADIC TSTMS LIKELY
TO CONTINUE DEVELOPING INTO THIS EVENING. SURFACE LOW MOVES NE AND
FURTHER AWAY FROM CWA LATER TONIGHT AND WEDNESDAY...WITH NW SFC FLOW
AND INCREASING STABILITY DEVELOPING ACROSS AREA. MODELS TEND TO DRY
SLOT AREA ON WED WITH LOWER RH VALUES AND QPF. HOWEVER...CANNOT RULE
OUT PCPN WITH COLD UPPER LOW HANGING WEST OF AREA...AND NW FLOW
PROVIDING UPSLOPE FLOW OVER NRN BLACK HILLS.  THICKNESS VALUES AOB
550 DAM COULD PROVIDE FOR SOME SNOW AT HIGHER ELEVATIONS. UPPER LOW
FINALLY PULLS EAST OF AREA ON THU FOR DRYING CONDITIONS.

.EXTENDED...SHORT WAVE TROUGH RACING ACROSS SOUTHERN CANADA ON
FRI MIGHT PROVIDE ENOUGH LIFT FOR A FEW SHOWERS NORTHERN
ZONES...OTHERWISE DRY AND WARMER CONDITIONS APPEAR IN ORDER THROUGH
SAT. WILL MENTION A CHANCE OF SHOWERS/TSTMS SUN-TUE AS FAIRLY ZONAL
FLOW DEVELOPS ACROSS REGION.

.UNR...TORNADO WATCH NERN WY AND WRN SD UNTIL 800 PM MDT.

JOHNSO,N

In the hours before

Local storm report, Jun 12, 7:50 PM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
850 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    7 N WRIGHT                WY   60 MPH TSTM GUST
06/12/01   CAMPBELL                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0745 PM    PINE RIDGE                SD   1.75 INCH HAIL
06/12/01   SHANNON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0757 PM    GILLETTE ARPT             WY   62 MPH TSTM GUST
06/12/01   CAMPBELL                       MEASURED AT OBSERVATION
                                          SITE.

0800 PM    ECHETA                    WY   59 MPH TSTM GUST
06/12/01   CAMPBELL                       MEASURED AT OBSERVATION
                                          SITE.

0808 PM    6 S ROZET                 WY   70 MPH TSTM GUST
06/12/01   CAMPBELL                       REPORTED BY STORM
                                          SPOTTER.

0815 PM    19 SW UPTON               WY   60 MPH TSTM GUST
06/12/01   WESTON                         REPORTED BY STORM
                                          SPOTTER.

0820 PM    OSAGE                     WY   TORNADO
06/12/01   WESTON                         REPORTED BY PUBLIC.

0826 PM    3 S MOORCROFT             WY   60 MPH TSTM GUST
06/12/01   CROOK                          REPORTED BY STORM
                                          SPOTTER.

0830 PM    SUNDANCE                  WY   WIND DAMAGE
06/12/01   CROOK                          SMALL TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 12, 9:33 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1033 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    ROSEBUD                   SD   .88 INCH HAIL
06/12/01   TODD
Local storm report, Jun 12, 9:52 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....T

1050 PM    2 N MISSION               SD   1 INCH HAIL
06/12/01   TODD                           40-50 MPH WINDS
Special weather statement, Jun 12, 10:08 PM MST, 1 hour 57 minutes before
SDZ042>044-046-047-049-130715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1108 PM MDT TUE JUN 12 2001

...THE TORNADO WATCH FOR PORTIONS OF SOUTHWESTERN SOUTH DAKOTA HAS
BEEN CANCELLED...

THUNDERSTORMS WITH TORNADOES ARE NO LONGER EXPECTED ACROSS
SHANNON...JACKSON...AND BENNETT COUNTIES...THEREFORE THE TORNADO
WATCH HAS BEEN CANCELLED.

A TORNADO WATCH IS IN EFFECT FOR TODD...MELLETTE...AND TRIP COUNTIES
UNdTIL 5 AM CDT (4 AM MDT).
Local storm report, Jun 12, 10:35 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1135 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 PM    7 SW ST FRANCIS           SD   1.75 INCH HAIL
06/12/01   TODD

1130 PM    ST FRANCIS                SD   1.75 INCH HAIL
06/12/01   TODD
Local storm report, Jun 12, 11:17 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1217 PM MDT WED JUN 13 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1207 AM    IDEAL                     SD   .75 INCH HAIL
06/13/01   TRIPP                          50 MPH WINDS

The radar

The North Platte radar (KLNX), 184 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tripp

When
June 13, 12:05 AM MST
Where
Tripp County, Ideal
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.533, -99.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5254257.